Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 19, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 9, 2013, 8:41 PM EDT for 4 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2013, 8:41 PM EDT (00:41 UTC)
- Expired
- Aug 10, 2013, 2:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Breathitt County, KY, Floyd County, KY, Knott County, KY, Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 39 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
021
WGUS53 KJKL 100041
FFWJKL
KYC025-071-119-153-100630-
/O.NEW.KJKL.FF.W.0019.130810T0041Z-130810T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
841 PM EDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EXTREME EAST CENTRAL BREATHITT COUNTY IN SOUTHEAST KENTUCKY...
EXTREME SOUTHEASTERN MAGOFFIN COUNTY IN SOUTHEAST KENTUCKY...
NORTH CENTRAL KNOTT COUNTY IN SOUTHEAST KENTUCKY...
WEST CENTRAL FLOYD COUNTY IN SOUTHEAST KENTUCKY...
* UNTIL 230 AM EDT
* AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. UP TO 3 INCHES HAS FALLEN OVER PARTS OF THE AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOSCO...EASTERN...HANDSHOE AND LANGLEY.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
MILLSTONE BRANCH...RIGHT FORK BEAVER CREEK...GOOSE CREEK...QUICKSAND
CREEK...SALTLICK CREEK...RACCOON BRANCH...LICKING RIVER...ALUM CAVE
CREEK...SPRING FORK QUICKSAND CREEK...LEFT FORK BEAVER CREEK...WILSON
CREEK AND GRASSY CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
&&
LAT...LON 3755 8277 3749 8276 3747 8290 3746 8303
3750 8305 3751 8295
$$
JACOBSON1 follow-up statement
696
WGUS73 KJKL 100405
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1205 AM EDT SAT AUG 10 2013
KYC025-071-119-153-100421-
/O.CAN.KJKL.FF.W.0019.000000T0000Z-130810T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KNOTT KY-MAGOFFIN KY-BREATHITT KY-FLOYD KY-
1205 AM EDT SAT AUG 10 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL
FLOYD...EXTREME EAST CENTRAL BREATHITT...EXTREME SOUTHEASTERN
MAGOFFIN AND NORTH CENTRAL KNOTT COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3755 8277 3749 8276 3747 8290 3746 8303
3750 8305 3751 8295
$$
GREIFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 7:20 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 9, 7:20 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 720 PM EDT FRI AUG 9 2013 .UPDATE... ISSUED AT 720 PM EDT FRI AUG 9 2013 SHOWERS AND STORMS CONTINUE TO EXPAND ACROSS CENTRAL AND SOUTHERN KENTUCKY WITH IMPRESSIVE RAINFALL RATES NEAR 2 INCHES PER HOUR FAIRLY COMMON. GIVEN SOME LOWER FLASH FLOOD GUIDANCE VALUES IN SOME AREAS...THIS COULD MEAN WE MAY EXCEED FLASH FLOOD GUIDANCE IN SOME PLACES. THUS...FLOODING WILL CONTINUE TO BE A THREAT THROUGH THIS EVENING. OPTING TO NOT FLIP FLOP ON ANY WATCH AND JUST ISSUE ANY WARNINGS AS NEEDED. LOOKS LIKE THE SOUTHERN HALF OF THE CWA WILL BE UNDER THE BIGGEST THREAT FOR ANY FLOODING. STILL UNCERTAIN WITH HOW THE REST OF THE NIGHT WILL PAN OUT...BUT THE NEXT SEVERAL HOURS LOOKS VERY ACTIVE WITH LOTS OF RAIN FOR SOME OF THE AREA. WILL UPDATE GRIDS TO REFLECT THE BETTER RAIN CHANCES ACROSS THE SOUTH. UPDATE ISSUED AT 606 PM EDT FRI AUG 9 2013 WITH THE FLOOD WATCH NOW HISTORY...SHOWERS AND STORMS ARE RAMPING UP ACROSS SOUTHERN AND CENTRAL KENTUCKY. DO NOT HAVE A REAL GOOD FEEL FOR HOW THINGS WILL EVOLVE THIS EVENING. MODELS ARE ALL HANDLING THIS SYSTEM VERY POORLY...BUT BASED ON CURRENT RADAR TRENDS...IT LOOKS LIKE SOME BETTER RAIN SHOULD MOVE INTO MUCH OF EASTERN KENTUCKY INTO THE MID TO LATE EVENING HOURS. SOME OF THIS MAY WEAKEN AS WE LOSE THE BETTER INSTABILITY...BUT WITH THE FRONTAL BOUNDARY PUSHING INTO NORTHERN KENTUCKY...WE MAY SEE STUFF AT LEAST IN THE NORTH STAY ACTIVE WELL INTO THE NIGHT. AGAIN...UPDATED WILL BE NEEDED THROUGH THE NIGHT AS PRECIPITATION TRENDS BECOME BETTER DEFINED. FOR NOW...GOING TO UPDATE THE NEXT FEW HOURS AND BLEND INTO THE OLD FORECAST. MAY NEED TO WATCH THE POTENTIAL FOR FLOODING GIVEN THE IMPRESSIVE RAINFALL RATES BEING RECEIVED UPSTREAM OVER SOUTH CENTRAL KENTUCKY. GRIDS HAVE BEEN SENT TO THE NDFD. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 410 PM EDT FRI AUG 9 2013 A LINE OF CONVECTION WAS AT THE NORTHERN EDGE OF THE FORECAST AREA AT MID AFTERNOON...WITH ADDITIONAL SCATTERED SHOWERS/THUNDERSTORMS OVER TN. MOST OF THE FORECAST AREA WAS QUIET...ALTHOUGH A FEW SHOWERS WERE STRUGGLING TO GET GOING. FORECAST SOUNDINGS LOOKED FAVORABLE FOR ACTIVITY LATE TODAY...AND WILL CONTINUE WITH THIS IN THE FORECAST. HOWEVER...THE BEST SHOT AT RAIN LOOKS LIKE IT WILL BE TONIGHT INTO EARLY SATURDAY. MODELS IN GENERAL HAVE POINTED TO THIS...BUT HAVE SHOWN POOR AGREEMENT/CONSISTENCY ON THE POTENTIAL FOR HEAVY PRECIP. IN LIGHT OF THIS AND HISTORY SINCE THE WATCH WAS ISSUED...WILL CANCEL THE WATCH WHICH WAS OTHERWISE SET TO EXPIRE AT 8 PM. WE ARE NOT COMPLETELY OUT OF THE WOODS WITH THE THREAT...BUT CONFIDENCE IS NOT THERE TO WARRANT AN EXTENSION. THE FRONTAL BOUNDARY WHICH HAS BEEN HUNG UP JUST TO OUR NORTH MAY SINK A BIT FURTHER SOUTH ON SATURDAY NIGHT...AND SHOWERS/THUNDERSTORMS WILL STILL BE POSSIBLE. HOWEVER...GUIDANCE IN GENERAL IS LIGHTER ON PRECIP AND MOS IS LOWER ON POPS...AND FOLLOWED THEIR LEAD FOR THE FORECAST. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 410 PM EDT FRI AUG 9 2013 PRETTY GOOD AGREEMENT BETWEEN THE LONG TERM MODELS. THE CONSENSUS IS FOR A LARGE UPPER LEVEL TROUGH TO MOVE ACROSS THE NORTHERN CONUS FROM SUNDAY ONWARD...WITH ITS ATTENDANT SURFACE COLD FRONT GETTING DRAGGED ACROSS THE OHIO AND TENNESSEE VALLEYS. BASED ON THE OVERALL MOISTURE DISTRIBUTION...BOTH AT THE SURFACE AND ALOFT...ACROSS THE AREA...SCATTERED SHOWERS AND STORMS WILL BE ON TAP DURING FRONTAL PASSAGE. THE FRONT COULD GET HUNG UP A BIT AS IT ENCOUNTERS THE APPALACHIAN MOUNTAINS...AND AS A RIDGE STUBBORNLY REMAINS IN PLACE OFF THE SOUTHEAST COAST. A SURFACE RIDGE WILL FINALLY STRENGTHEN ENOUGH BY THE END OF THE WEEK TO PUSH THE FRONT...AND ITS PRECIPITATION OUT OF THE AREA. TEMPERATURES DURING THE UPCOMING WORK WEEK WILL RUN AT OR SLIGHTLY BELOW NORMAL DUE TO EXTENSIVE CLOUD COVER AND PERIODIC PRECIPITATION. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 720 PM EDT FRI AUG 9 2013 ACTIVE PERIOD HEADING INTO THIS EVENING WITH SEVERAL SHOWER AND THUNDERSTORM COMPLEXES CONTINUING TO DEVELOP. THESE THUNDERSTORMS WILL DROP VISIBILITIES AND CEILINGS AT THE TAF SITES OVER THE NEXT SEVERAL HOURS...SO HAVE CRATERED VISIBILITIES AND DROPPED CEILINGS AS OF THE 00Z TAF ISSUANCE. AFTER AN INITIAL ACTIVE PERIOD...THINGS MAY SETTLE DOWN A BIT TOWARDS MIDNIGHT...BUT SOME FOG OR LOW CLOUDS WILL CONTINUE TO BE A THREAT THROUGH THE NIGHT...ESPECIALLY GIVEN THE FRESH RAINFALL. CONDITIONS MAY IMPROVE AFTER DAYBREAK TOMORROW MORNING...BUT THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KAS SHORT TERM...HAL LONG TERM...AR AVIATION...KAS
Hazardous weather outlook, Aug 9, 4:59 PM EDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 459 PM EDT FRI AUG 9 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 459 PM EDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OF GREATER THAN AN INCH IN AN HOUR TO THE NATIONAL WEATHER SERVICE IN JACKSON. HAL
In the hours before
Special weather statement, Aug 9, 6:43 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 643 PM EDT FRI AUG 9 2013 KYZ086-087-116-092315- KNOX-BELL-CLAY- 643 PM EDT FRI AUG 9 2013 THROUGH 715 PM EDT FRIDAY EVENING... EASTERN KNOX... EXTREME NORTHEASTERN BELL AND SOUTHERN CLAY. AT 642 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREEN ROAD... OR 8 MILES NORTH OF BARBOURVILLE...MOVING NORTHEAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COTTONGIN AROUND 650 PM EDT...SALT GUM AROUND 655 PM EDT...OGLE AROUND 700 PM EDT...BRIGHTSHADE AROUND 705 PM EDT...LIPPS AROUND 710 PM EDT... RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SOME LOCALIZED NUSAINCE FLOODING IS ALSO POSSIBLE WITH CREEKS...DITCHES AND LOW WATER CROSSINGS RUNNING FULL. JACOBSON
Special weather statement, Aug 9, 7:40 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 740 PM EDT FRI AUG 9 2013 KYZ079-083-084-100030- MCCREARY-PULASKI-WAYNE- 740 PM EDT FRI AUG 9 2013 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 830 PM EDT FRIDAY EVENING... MCCREARY... SOUTHERN PULASKI AND EASTERN WAYNE. AT 739 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM FAUBUSH TO DENNEY TO MOUNT PISGAH...OR ALONG A LINE EXTENDING FROM 12 MILES WEST OF SOMERSET TO 9 MILES EAST OF MONTICELLO TO 13 MILES SOUTH OF MONTICELLO...MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...NANCY AROUND 745 PM EDT...SLAVENS AROUND 750 PM EDT...QUINTON AROUND 755 PM EDT... TATEVILLE AROUND 800 PM EDT...SOMERSET AROUND 805 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. SMALL STREAMS...LOW WATER CROSSING AND DITCHES WILL RUN FULL. MOTORISTS ARE URGED TO DRIVE CAREFULLY. JACOBSON
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:05 PM EDT | Areal Flood Advisory | JKL | Breathitt, Leslie, Owsley, Perry | 6 hr |
| Aug 9, 9:28 PM EDT | Flash Flood Warning | JKL | Breathitt, Leslie, Owsley, Perry | 6 hr |
| Aug 10, 1:45 AM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Aug 10, 4:10 AM EDT | Flash Flood Watch | JKL | Fleming | 4 hr |
| Aug 10, 4:19 AM EDT | Flash Flood Warning | JKL | Fleming | 6 hr |
| Aug 10, 7:17 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Magoffin | 3 hr |
| Aug 10, 7:20 AM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 3 hr |
| Aug 10, 7:39 AM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Aug 10, 12:54 PM EDT | Areal Flood Advisory | JKL | McCreary | 2 hr |
| Aug 10, 1:22 PM EDT | Flash Flood Warning | JKL | McCreary | 3 hr |
| Aug 10, 6:17 PM EDT | Areal Flood Advisory | JKL | Estill, Jackson, Lee | 3 hr |
| Aug 10, 6:32 PM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley, Rockcastle | 3 hr |
| Aug 10, 6:36 PM EDT | Areal Flood Advisory | JKL | Johnson, Magoffin, Menifee, Morgan, Wolfe | 3 hr |
| Aug 10, 6:53 PM EDT | Flash Flood Warning | JKL | Estill, Jackson, Lee | 4 hr |
| Aug 10, 7:11 PM EDT | Areal Flood Advisory | JKL | Jackson, Lee, Owsley | 3 hr |
| Aug 10, 7:20 PM EDT | Flash Flood Warning | JKL | Jackson, Rockcastle | 4 hr |
| Aug 10, 7:30 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson, Magoffin, Martin | 3 hr |
| Aug 10, 7:37 PM EDT | Flash Flood Warning | JKL | Jackson, Lee, Owsley | 4 hr |
| Aug 10, 7:58 PM EDT | Flash Flood Warning | JKL | Magoffin | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.